Alert archive / California / Wind Advisories in 2023

Wind Advisory 29, NWS Las Vegas, NV

April 17, 2023San Bernardino County, California

NWS Las Vegas, NV issued this wind advisory at Apr 17, 2023, 12:47 AM PDT for San Bernardino County, California. It took effect at Apr 18, 2023, 12:00 PM PDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Apr 17, 2023, 12:47 AM PDT (07:47 UTC)
In effect from
Apr 18, 2023, 12:00 PM PDT
Expired
Apr 19, 2023, 2:00 AM PDT
In force
14 hr
Issued by
NWS Las Vegas, NV

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 129 km from the middle of the area, began a volume at 07:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 7.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2023-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2023-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4640 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

176 
WWUS75 KVEF 170747
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
1247 AM PDT Mon Apr 17 2023

CAZ523-524-172300-
/O.NEW.KVEF.WI.Y.0029.230418T1900Z-230419T0300Z/
Western Mojave Desert-Eastern Mojave Desert-
Including Barstow, Daggett, Fort Irwin, Baker, Mountain Pass, 
and Mitchell Caverns
1247 AM PDT Mon Apr 17 2023

...WIND ADVISORY IN EFFECT FROM NOON TO 8 PM PDT TUESDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Western Mojave Desert and Eastern Mojave Desert.

* WHEN...From noon to 8 PM PDT Tuesday.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles. Gusty winds could blow around unsecured objects and
  visibilities could be reduced due to blowing dust and sand.
 
* ADDITIONAL DETAILS...Highways impacted include I-15, US 395,
  Highway 58, and Highway 127. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
5 follow-up statements
286 
WWUS75 KVEF 172244
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
344 PM PDT Mon Apr 17 2023

CAZ523-524-181100-
/O.CON.KVEF.WI.Y.0029.230418T1900Z-230419T0300Z/
Western Mojave Desert-Eastern Mojave Desert-
Including Barstow, Daggett, Fort Irwin, Baker, Mountain Pass, 
and Mitchell Caverns
344 PM PDT Mon Apr 17 2023

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TO 8 PM PDT
TUESDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Western Mojave Desert and Eastern Mojave Desert.

* WHEN...From noon to 8 PM PDT Tuesday.

* IMPACTS...Travel will be difficult, especially for high 
  profile vehicles. Gusty winds could blow around unsecured 
  objects and visibilities could be reduced due to blowing dust 
  and sand.

* ADDITIONAL DETAILS...Highways impacted include I-15, US 395, 
  Highway 58, and Highway 127.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
958 
WWUS75 KVEF 181055
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
355 AM PDT Tue Apr 18 2023

CAZ523-524-181915-
/O.CON.KVEF.WI.Y.0029.230418T1900Z-230419T0300Z/
Western Mojave Desert-Eastern Mojave Desert-
Including Barstow, Daggett, Fort Irwin, Baker, Mountain Pass, 
and Mitchell Caverns
355 AM PDT Tue Apr 18 2023

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 8 PM PDT
THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Western Mojave Desert and Eastern Mojave Desert.

* WHEN...From noon today to 8 PM PDT this evening.

* IMPACTS...Travel will be difficult, especially for high 
  profile vehicles. Gusty winds could blow around unsecured 
  objects and visibilities could be reduced due to blowing dust 
  and sand.

* ADDITIONAL DETAILS...Highways impacted include I-15, US 395, 
  Highway 58, and Highway 127.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
455 
WWUS75 KVEF 181836
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
1136 AM PDT Tue Apr 18 2023

CAZ523-524-190300-
/O.CON.KVEF.WI.Y.0029.230418T1900Z-230419T0300Z/
Western Mojave Desert-Eastern Mojave Desert-
Including Barstow, Daggett, Fort Irwin, Baker, Mountain Pass, 
and Mitchell Caverns
1136 AM PDT Tue Apr 18 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Western Mojave Desert and Eastern Mojave Desert.

* WHEN...From noon today to 8 PM PDT this evening.

* IMPACTS...Travel will be difficult, especially for high 
  profile vehicles. Gusty winds could blow around unsecured 
  objects and visibilities could be reduced due to blowing dust 
  and sand.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
609 
WWUS75 KVEF 190218
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
718 PM PDT Tue Apr 18 2023

CAZ523-524-190900-
/O.EXT.KVEF.WI.Y.0029.000000T0000Z-230419T0900Z/
Western Mojave Desert-Eastern Mojave Desert-
Including Barstow, Daggett, Fort Irwin, Baker, Mountain Pass, 
and Mitchell Caverns
718 PM PDT Tue Apr 18 2023

...WIND ADVISORY NOW IN EFFECT UNTIL 2 AM PDT WEDNESDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected
  to continue into the early morning of Wednesday.

* WHERE...Western Mojave Desert and Eastern Mojave Desert.

* WHEN...Now in effect until 2 AM PDT Wednesday.

* IMPACTS...Travel will be difficult, especially for high 
  profile vehicles. Gusty winds could blow around unsecured 
  objects and visibilities could be reduced due to blowing dust 
  and sand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
247 
WWUS75 KVEF 190850
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
150 AM PDT Wed Apr 19 2023

CAZ523-524-191000-
/O.EXP.KVEF.WI.Y.0029.000000T0000Z-230419T0900Z/
Western Mojave Desert-Eastern Mojave Desert-
Including Barstow, Daggett, Fort Irwin, Baker, Mountain Pass, 
and Mitchell Caverns
150 AM PDT Wed Apr 19 2023

...WIND ADVISORY WILL EXPIRE AT 2 AM PDT EARLY THIS MORNING...

Occasional wind gusts near 40 mph cannot be ruled out before
sunrise, but overall, winds will decrease through the morning.
Therefore, the Wind Advisory will be allowed to expire at 2 AM
PDT. 

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Apr 17, 12:30 AM PDT, 17 minutes earlier.

Area forecast discussion, Apr 17, 12:30 AM PDT, 17 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1230 AM PDT Mon Apr 17 2023

.SYNOPSIS...A change in the weather pattern arrives today as a low
pressure system moves in from the northwest. The main impact from
this will be gusty southwest winds today and especially Tuesday.
Cooler temperatures can be expected this week as well.
&&

.SHORT TERM...Today and Tuesday

High pressure over the region will begin to shift east today as a
trough of low pressure moves inland. Temperatures across the area
Sunday were generally 5-7 degrees above normal and although the
ridge will shift east today we will see better mixing which will
allow for another day of temperatures close to what they were
Sunday. These above normal temperatures will be short lived as the
trough will bring cooler temperatures along with gusty southwest
winds. High Tuesday are forecast to drop about 5-7 degrees with
additional cooling expected Wednesday.

The biggest impact from this trough will be the increasing southwest
winds. Southwest winds will increase this afternoon with most areas
seeing wind speeds of 15-25 mph with a few gusts between 30-40 mph,
especially across western San Bernardino County, however, these
higher gusts are not expected to be widespread and have elected not
to issue a Wind Advisory for today. Wind speeds are expected to
increase overnight and Tuesday with most areas seeing winds 20-30
mph with gusts to around 35-45 mph, however, at this point do have
fairly high confidence of Advisory level winds across the northern
half of San Bernardino County with lesser confidence across Clark
and Mohave Counties. Will issue a Wind Advisory for Zones 523 and
524 for Tuesday afternoon and evening and hold off for the other
areas and wait for additional hires data.

.LONG TERM...Wednesday through Saturday

Winds will diminish on Wednesday as the upper level system shifts
east and the pressure gradient decreases. Lingering gusts to around
30MPH are possible in the western Mojave Desert into Yucca Valley,
but probabilities for impactful winds over 40MPH drop to 20% or less
on long range ensembles by Wednesday morning.

A ridge is expected to build in behind the exiting trough for the
second half of the week, however there continue to be a variety of
solutions on how quickly and how strong the ridge will build over
the West Coast. Cluster analysis continues to show a split between a
slower and weaker ridge that is unable to compete with the exiting
trough vs a strong ridge that shoves the trough out quickly and
builds to anomalously high upper level heights. Either solution
would bring dry weather and light winds to the region so
precipitation and wind impacts for the second half of the region is
not expected. The main influence this upper level ridge will have on
our weather and potential impacts is with temperatures. There is a
decent spread in temperatures Thursday through the weekend as the it
will all on depend on the strength and position of the high. Long
range ensembles has vastly different probabilities for above normal
temperatures for the second half of the week with the ENS ECMWF
showing at least moderate (40%-60%) probabilities for above normal
temperatures across the region starting Thursday while the GEFS has
low to no probabilities. Heat risk and potential heat impacts are
possible late next week but low confidence in the temperature
forecast for that period continues.
&&

.AVIATION...For Harry Reid...South to southwest winds will increase,
with gusts of 20 to 30 knots developing by late morning. These winds
will persist through Tuesday night, with peak gusts around 35 knots
Tuesday afternoon. No operationally significant clouds or weather
expected.

For the rest of southern Nevada, northwestern Arizona, and
southeastern California...Southwesterly winds will increase over
much of the region today, with gusts 25 to 35 knots along the I-15
corridor and around 50 knots over the Sierra crest. Even stronger
winds are expected Tuesday, with gusts 30 to 50 knots along the I-15
corridor and around 60 knots over the Sierra crest. Lighter
northwesterly winds are expected for Esmeralda County and the KBIH
area both days. Aside from a period of ceilings down to around 8000
feet in the southern Great Basin tonight, no operationally
significant clouds or weather expected.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Gorelow
LONG TERM...Nickerson
AVIATION...Morgan

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Wind Advisories in California, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.